Signs of Codeine Abuse
Physical dependence, psychological dependence, and tolerance develop quickly, although the case that a person becomes addicted to this medication after a single dose is rare. However, after several months of intense use, some users are capable of taking 40 to 50 times the amount that would kill a person with less tolerance. Another myth is that all addicts are moral degenerates. Numerous studies point out that most users maintain some ethical responsibility within their social environment. A third myth is that hospitalized patients given opiates in a medically supervised environment will become addicted. Dependency, though, does produce many withdrawal symptoms. After withdrawal, the desire for narcotics sometimes persists for years.
Withdrawal symptoms begin to appear 8 to 12 hours after the last administration, peaking in 48 to 72 hours. The symptoms have been compared to a bad case of the flu. Although this “flu” is unpleasant, it is not as severe as typically shown in the media. Withdrawal symptoms, which subside after several days, include the following: diarrhea, tearing, runny nose, perspiration, constant yawning, restlessness, insomnia, anxiety, muscle aches and pains, irritability, dysphoria, stomach cramps, fatigue, and shakings. Factors affecting the difficulty of withdrawal include the availability of a social support network, the addict’s desire to stop, the physical environment during withdrawal, and the convenience and practicality of alternative opiates.
Withdrawal from narcotics is not normally life-threatening, yet many users avoid going through it out of fear. The anticipation of withdrawal could be worse than the physical act of withdrawing. To avoid withdrawal, an addict uses the drug several times daily. Some people think that codeine users are in reality addicted to the thought of being addicted, to shooting up, and to the lifestyle of an addict.
Codeine addiction has different effects on everyone. In several studies on codeine addiction, it was found that many quit using after immediately after becoming addicted while others stop after an extended time. While some people continued using codeine for many years. People can become drug-dependent in less than two weeks if they take increasing amounts of narcotics.
About half of opiate narcotic abusers become dependent. The average amount of time a person is addicted is 6 to 8 years. Dependency may develop because of psychological distress, not because of the pharmacological makeup of narcotics themselves. This type of addiction is also considered more than a physical phenomenon and because the addicts tend to relapse within a month after they were removed from this drug’s environment.
Dangers of Codeine Abuse
Medical complications of opioid addiction may result from unsanitary administration of the drug, from overdosing, from intoxicated behavior (e.g., unsafe sex), or from the chemical properties of opioids themselves.
Opioid addiction may lead to pneumonia, aspiration pneumonitis, lung abscess, or septic emboli in the lungs. It also decreases the vital capacity and diffusion capacity of lung tissue. Opioid addicts who also smoke tobacco are at increased risk of lung infections.
Opioid addicts frequently develop viral hepatitis (types A, B, and C). Also, addicts who are also heavy drinkers have a high incidence of cirrhosis and other disorders of liver function.
Hypergammaglobulinemia (an abnormally high level of gamma globulin in the blood) develops in about 90 percent of opioid addicts. As of 1999, it is unclear whether this change in the immune system is caused by infections or by daily injections of foreign substances. In addition to hypergammaglobulinemia, opioid addicts are at a very high risk of contracting HIV infection from shared needles.
Muscles and Bones:
Osteomyelitis (inﬂammation of bone and the bone marrow caused by bacterial infection) is a common complication of opioid addiction. Drug abuser’s elbow is a complication in which the muscles of the lower arm are damaged by repeated needle punctures and tears.
Skin and Lymphatic System:
Opioid addicts frequently develop skin abscesses and ulcerated areas from injecting the drugs under their skin (‘‘skin popping’’). Using contaminated needles may result in cellulitis, lymphangitis, lymphadenitis, and phlebitis (inﬂammation of a major vein).
Pregnancy and Lactation:
Infants of opioid addicted mothers are born physically dependent on the drug because the drug can cross the placental barrier. They may also acquire HIV infection or hepatitis from an infected mother. Pregnant addicts should be encouraged to enter a methadone maintenance program rather than attempt complete withdrawal, because withdrawal in the last trimester of pregnancy may cause early labor. Mothers on methadone maintenance can nurse infants without harm to the child because breast milk will not contain significant amounts of opioids.
Most Codeine addicts can hide the physical signs of their substance abuse for a long time. However, the psychological dependence symptoms tend to be much more apparent. The mental issues can be easily observed in the close social environment of the addict.
Among the most common behavioral issues, we may include:
- Rapid mood swings
- Marital problems
- School/work problems
- Financial problems
- Social isolation
Closely related to the phenomenon of tolerance is the phenomenon of physical addiction. Addicts given repeated doses of opioid agonists exhibit a syndrome when the drug is withheld. The resulting group of signs and symptoms is called the withdrawal or precipitated abstinence syndrome. The addicts who exhibit an abstinence syndrome are termed physically dependent on the opioid.
The degree of physical dependence and the intensity of the abstinence syndrome are related to the usual dose of codeine ingested by the individual. In general, the intensity of all signs and symptoms covary together. The abstinence syndrome includes restlessness, weakness, chills, body and joint pains, gastrointestinal cramps, anorexia (loss of appetite), nausea, feelings of inefﬁciency, and social withdrawal. Signs of abstinence include lacrimation (tearing eyes), rhinorrhea (running nose), piloerection (gooseﬂesh), tachypnea (rapid breathing), mydriasis (dilated pupils), hypertension (high blood pressure), tachycardia (rapid heartbeat), muscle spasms, twitching, restlessness, vomiting, and diarrhea. The time of onset of opioid abstinence depends on the length of activity for the dependence-producing opiate. The abstinence syndrome in codeine addicts is well developed within 24 hours after the last dose of the opioid, peaks after 48 hours of abstinence, and gradually subsides after that. After this early abstinence syndrome subsides, a protracted abstinence syndrome emerges.
Recognizing a Codeine Addiction
When attempting to understand a Codeine addiction, there are three aspects that need to be reviewed:
- The drug dependency
- Withdrawal syndrome
- Financial problems
Psychological and physical dependence
Opiate drugs, such as Codeine, can quickly develop both psychological and physical dependence. Codeine can only be legally obtained by a medical prescription, and the most common way a person becomes dependent on Codeine is when he starts to take the medication for a valid medical reason for an extended period.
Another important aspect is that the majority of the codeine addicts tend to deny the drug’s drastic consequences and they usually claim that they do not face any dependency whatsoever.
One of the most important aspects of a Codeine addiction is characterized by the appearance of the withdrawal syndrome. The Codeine’s signs and symptoms of withdrawal are mainly represented by anxiety, insomnia, sweating and vomiting. These symptoms tend to appear in the first 12-24 hours after the last drug use, and the duration of withdrawal may vary from one person to another.
A common sign that can indicate a Codeine addiction is represented by the difficult financial situation that the addict faces. The financial issues can be easily noticed by the people around the user (family members, friends etc.). When a person becomes addicted to opiate drugs like Codeine, they start making wrong financial decisions by choosing to spend most of their money on efforts to obtain the drug.
Signs of Overdose
When opioids are given orally under medical supervision, even prolonged periods of use appear to produce no major toxic effects on physiologic systems. However, in some individuals, it is likely that prolonged exposure to opioids induces long-lasting adaptive changes that require continued administration of an opioid to maintain normal mood states and normal responses to stress. In contrast to the modest effects of medically supervised oral opioids, the toxic effects associated with the unsupervised illicit use can be fatal.
Acute opioid overdose is not uncommon among opiate addicts despite the remarkable tolerance that can develop to drugs like Codeine. The problem is that tolerance tends to vary. This is why even “the most experienced” opioid users with a high degree of tolerance may experience severe opioid overdoses. Other factors that may contribute to overdosage is the tendency to combine codeine with other drugs such as alcohol or sedatives, or the return to opioid use shortly after a period of detoxification, which is associated with significant loss of acquired tolerance.
The characteristic signs of acute opioid toxicity include varying degrees of clouded consciousness (up to complete and unresponsive coma), severe respiratory depression, and markedly constricted (pinpoint) pupils. Often, there is pulmonary edema associated with the severe respiratory depression. While blood pressure is reduced by such doses of opioids, severe hypotension and cardiovascular collapse do not generally occur unless hypoxia is severe and prolonged. In such situations, the pupils may be dilated.